Father lost for words after NBOMe causes son’s organ failure
Canterbury father Murray* is still lost for words after the shocking news last week that his son was in a critical condition at Christchurch Hospital.
Twenty-year-old Michael was brought to Christchurch Hospital last Wednesday with five others after suffering adverse reactions to taking 25B-NBOMe also known as ‘synthetic LSD’ or ‘NBOMe’.
Michael is in the worst condition suffering multiple organ failure and requiring life support in the intensive care unit where he’s been since his admission.
Murray and the rest of the family are still trying to come to grips with the events leading up to this heart breaking turn of events.
“I have never seen so many young boys crying. It’s been a hell of a shock. I didn’t even know this stuff existed before last week,” Murray says.
“The other thing I’m quite shocked about is just how prolific the use of cannabis as well as all this synthetic stuff is.
“I’m also concerned about how many young people know where to get it and how cheap it is.”
Murray says he was unaware Michael was dabbling in recreational drug use.
“I’ve had a couple of shocks over the past week. I thought Michael had been going to uni – but he hasn’t.”
Murray says it’s difficult to give other parents advice on how to avoid this happening.
“Being a parent – it’s all about trust. I guess, it’s probably watching the peer group. But sometimes it’s the people you least expect,” he says.
NBOMe is a powerful synthetic hallucinogen related to amphetamines so can cause toxicity associated with both classes of drug. Hallucinations, confusion and agitation are common symptoms, sometimes leading to uncontrollable violent behaviour.
It is sold as a white powder or in capsules. There have been deaths associated with it in Australia and in Asia.
Recreational doses are measured in tiny microgram quantities (less than the size of a match-head) so it is very easy to use too much.
Detective Senior Sergeant Jason Stewart says the last time there was a cluster of people requiring treatment after using synthetic drugs in Christchurch was around six months ago. Police are working closely with customs and other agencies nationwide to target users and distributors of these substances as the effects of these drugs can be unpredictable and highly dangerous.
Canterbury Police investigations into these incidents are ongoing and Police are keen to hear from anyone with any information that may assist.
Canterbury Police and Canterbury DHB advise drug users and the public to avoid any drug that is sold as an NBOMe or an ‘LSD-type drug’ and seek medical help immediately for anyone suffering from adverse reactions.
If you see anything suspicious or have any information on drug dealing in your community contact your local Police Station or in an emergency call 111.
Information can also be provided anonymously by calling Crimestoppers on 0800 555 111.
If you, your friend or family member wants assistance with drug addiction contact the Canterbury Police Organised Crime Unit or the Drug and Alcohol Help Line by calling 0800 787 797, firstname.lastname@example.org or visit their website www.adictionshelp.org.nz